Advertisement
 
YOU ARE HERE: LAT HomeCollections

Medicine, Alcohol Can Be Dangerous Mixer

People's Pharmacy

December 28, 1998|JOE GRAEDON and TERESA GRAEDON

Shopping, parties and family gatherings cause stress over the holidays, and then come the bills. It's enough to give you a killer headache. But be careful what you take to ease the agony.

Over-the-counter pain relievers now come with a new warning aimed at people who drink regularly. For acetaminophen, found in products such as Aspirin Free Anacin, Panadol and Tylenol, the warning reads: "If you consume three or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."

Acetaminophen is not the only medicine that might pose a hazard for drinkers. Aspirin, salicylates, ibuprofen (Advil, Motrin IB), ketoprofen (Orudis KT) and naproxen (Aleve) carry a similar warning that points out they can cause stomach bleeding.

Most people do not think of themselves as heavy drinkers. But at a party or watching a football game, it is not unusual for people to have several glasses of wine, a couple of cocktails or three or four beers. That amount of alcohol can interact with quite a few medications.

Having a good time with friends takes people's minds off their troubles and health problems. It is easy to forget the warning on the label of Tylenol or Benadryl taken earlier.

Prescription drugs are even more likely to cause problems in combination with alcohol. Anti-inflammatory drugs and arthritis medicines such as Relafen, Lodine or Voltaren can be irritating to the digestive tract. Alcohol exaggerates this problem. A bleeding ulcer can be a life-threatening event.

People who have resolved to stop smoking are to be commended. If their doctors prescribe Zyban (bupropion) to help them quit, people who also drink regularly face a quandary. On the one hand, excessive alcohol can increase the risk of seizure from this drug, also available as the antidepressant Wellbutrin. On the other hand, abruptly ceasing alcohol consumption can pose a similar danger.

Driving is dangerous enough at this time of year. Combining even modest amounts of alcohol with certain medications can impair judgment and slow reflexes. Cold and flu medicines containing antihistamines may add to the sedative effect of alcohol and make driving more hazardous.

Antidepressants such as amitriptyline (Elavil), desipramine (Norpramin) or doxepin (Sinequan) should not be combined with alcohol if a person is planning to do anything that requires attention and coordination.

Modest alcohol consumption has been found to reduce a person's chances of having a heart attack. But no one should use this information as an excuse to drink if they are taking medications that are incompatible.

*

Question: I have had a sensitive stomach. I used to take Rolaids but now I rely on Tagamet. My best friend is a pharmacist and he told me that Tagamet could increase blood alcohol levels. Is this true?

Answer: While there have been some studies showing that acid-suppressing drugs such as Tagamet (cimetidine) may increase blood alcohol, other research hasn't confirmed this interaction. To be safe you might want to go back to Rolaids if you are drinking alcohol.

*

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send questions to them at People's Pharmacy, care of King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site: http://www.peoplespharmacy.com.

Advertisement
Los Angeles Times Articles
|
|
|